Alert archive / New York / Flood Watches in 2022
Flood Watch 3, NWS Buffalo, NY
NWS Buffalo, NY issued this flood watch at Jun 22, 2022, 3:24 AM EDT for Cayuga County, Ontario County, Wayne County, New York. It took effect at Jun 22, 2022, 12:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2022, 3:24 AM EDT (07:24 UTC)
- In effect from
- Jun 22, 2022, 12:00 PM EDT
- Expired
- Jun 22, 2022, 8:41 PM EDT
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
- Flood severity
- None
Counties Cayuga County, NY, Ontario County, NY, Wayne County, NY
The radar
The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2100 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
739
WGUS61 KBUF 220724
FFABUF
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Buffalo NY
324 AM EDT Wed Jun 22 2022
NYZ004-005-014-221530-
/O.NEW.KBUF.FA.A.0003.220622T1600Z-220623T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne-Northern Cayuga-Ontario-
Including the cities of Newark, Fair Haven, and Canandaigua
324 AM EDT Wed Jun 22 2022
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...
* WHAT...Flooding caused by excessive rainfall is possible.
* WHERE...Portions of central and western New York, including the
following counties, in central New York, Northern Cayuga. In
western New York, Ontario and Wayne.
* WHEN...From Noon EDT today through late tonight.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Slow moving thunderstorms producing very heavy rainfall are
expected to develop this afternoon over the watch area. Areas
seeing multiple rounds of thunderstorms will see 1 to 3
inches of rain. Locally higher amounts are possible.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
JLA2 follow-up statements
461
WGUS61 KBUF 221511
FFABUF
Flood Watch
National Weather Service Buffalo NY
1111 AM EDT Wed Jun 22 2022
NYZ004-005-014-230500-
/O.CON.KBUF.FA.A.0003.220622T1600Z-220623T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne-Northern Cayuga-Ontario-
Including the cities of Newark, Fair Haven, and Canandaigua
1111 AM EDT Wed Jun 22 2022
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of central and western New York, including the
following counties, in central New York, Northern Cayuga. In
western New York, Ontario and Wayne.
* WHEN...Through late tonight.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Slow moving thunderstorms producing very heavy rainfall are
expected to develop this afternoon over the watch area. Areas
seeing multiple rounds of thunderstorms will see 1 to 3
inches of rain. Locally higher amounts are possible.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
DRT474 WGUS61 KBUF 230041 FFABUF Flood Watch National Weather Service Buffalo NY 841 PM EDT Wed Jun 22 2022 NYZ004-005-014-230145- /O.CAN.KBUF.FA.A.0003.000000T0000Z-220623T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wayne-Northern Cayuga-Ontario- Including the cities of Newark, Fair Haven, and Canandaigua 841 PM EDT Wed Jun 22 2022 ...FLOOD WATCH IS CANCELLED... The Flood Watch is cancelled for portions of central New York and western New York, including the following areas, in central New York, Northern Cayuga. In western New York, Ontario and Wayne. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ Apffel
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flood watch went out at Jun 22, 2:42 AM EDT, 42 minutes earlier.
Area forecast discussion, Jun 22, 2:42 AM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
242 AM EDT Wed Jun 22 2022
.SYNOPSIS...
A warm front will usher in a hot and humid airmass through today. A
cold front will then cross the area late this afternoon and evening
with showers and thunderstorms, especially from the Genesee Valley
to the eastern Lake Ontario region. Stronger storms with gusty
winds and heavy rainfall are possible especially for the Finger
Lakes region. A cooler and less humid airmass will move into
the area behind the cold front for Thursday before another warm-
up by the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Early this morning figures to be mainly dry with just a few
lingering showers near a warm front across the North Country. That
said, there will be a few more weak and subtle convectively enhanced
vorticity maxima still rounding the top of the ridge over the
central Great Lakes. These features will be weakening with southern
and eastern extent, and moving into a capped environment beneath the
strong mid level ridge, but may still be capable of producing a few
spotty showers overnight. Otherwise it will be a warm and humid
night, with lows in the lower and even mid 70s on the lake plains of
Western NY, and 60s elsewhere.
The morning after daybreak will be mainly dry as the mid level ridge
drifts over the eastern Great Lakes, with associated warm mid level
temperatures effectively capping the boundary layer to warm-moist
convection. A pre-frontal trough will move east across the area in
the afternoon beneath the mid level ridge. The associated wind shift
will interact with developing lake breeze convergence zones and
provide a focus for scattered to numerous showers and thunderstorms
during the afternoon and evening as moderate to strong diurnal
instability and a modest uptick in forcing allow updrafts to
eventually breach the cap. Expect convective initiation by, or
shortly after 18Z Wednesday. The best coverage of convection will
likely be along the eastern edge of our CWA, from Allegany County
northeast across the Finger Lakes to points south and east of Lake
Ontario where low level forcing and moisture convergence maximize.
Heavy, torrential rain, in slow moving thunderstorms is possible for
this region. Farther west across Western NY, convection will be
spotty at best as stable lake shadows expand during the afternoon. A
convergence zone between SW flow off Lake Erie and developing NW
flow behind the pre-frontal trough may allow a few showers and
storms to develop from the Niagara Peninsula ESE across the Niagara
Frontier mid to late afternoon.
It will be a hot and humid day, with highs in the 87-90 degree range
in the typical warm spots across the lower elevations of the Niagara
Frontier east across the Genesee Valley and western Finger Lakes.
Based on how temps already reached around 90 yesterday before the
bulk of the warmer temps aloft arrive, nudged temps up which now
gives a shot at mid 90s for parts of Genesee Valley. The heat index
looks to reach the upper 90s to around 100 in these areas (inland
from the Lake Ontario shore) for a few hours in the afternoon prior
to convection developing. With that in mind, a Heat Advisory
remains in effect for the above areas.
Tonight, showers and thunderstorms across the eastern Lake Ontario
region and Finger Lakes will gradually diminish from west to east,
although a few showers may still linger overnight east of Lake
Ontario as another weak spoke of vorticity and surface cold front
cross the area. The cold front will usher in a somewhat cooler and
less humid airmass from west to east overnight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
In the upper and mid levels of the atmosphere on Thursday a cut off
low near Cape Cod will merge/get engulfed with the trough lying
across the Lower Great Lakes. Meanwhile at the surface, the cold
front that swept across the area the day earlier will have stalled
out across the eastern portions of New York State. As the day
progresses and the low gets picked up by the trough aloft, the
stalled boundary will slowly disintegrate and therefore keep a
chance for some showers and afternoon thunderstorms across the North
Country.
Also to the west Thursday, high pressure and drier air will build
eastward into the region from the central Great Lakes and therefore
support fair dry weather from the Finger Lakes westward. Said high
pressure will work its way east and build across the rest of the
area Thursday night and Friday before sliding southeast into the Mid-
Atlantic Friday night, resulting in fair dry weather areawide.
Otherwise, a notably cooler airmass will be overhead Thursday and
support highs in the 70s. Then Friday, with ridging aloft warm air
advection will initiate across the region and support highs on
Friday in the upper 70s to low 80s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Upper/mid-level ridge will lie across the Northeast through early
Sunday morning, which will continue to support the aforementioned
surface high pressure over the Mid-Atlantic coastline Saturday.
Overall this will continue to support fair dry weather and building
warmth as 850mb temperatures warm up into the mid to upper teens
Celsius and therefore this will support highs to climb up into the
mid to upper 80s Saturday.
The next trough will push into the Great Lakes Sunday night and
remain across the region through at least the first half of the next
week, where a few shortwave troughs will rotate through. However the
initial introduction of the trough will support a cold front to
sweep through the region late Sunday through Monday and support rain
showers and some possible thunderstorms. Then between the trough and
the next shortwave trough surface high pressure looks to spill
across the region Tuesday, allowing a brief interlude in active
weather.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Mainly dry weather will prevail early this morning, although a few
spotty showers cannot be ruled out. Expect VFR most of the time,
although the arrival of a very muggy airmass may support a few areas
of MVFR CIGS across Western NY later this morning.
For the rest of today, a pre-frontal trough will cross the area
during the afternoon and evening. This will produce scattered to
numerous showers and thunderstorms, with the best coverage expected
across Central NY and the eastern Lake Ontario region. Terminals
most likely to see prevailing TSRA this afternoon will be IAG, ROC
and ART. Any showers and storms that develop will produce areas of
MVFR and brief IFR. Otherwise mainly VFR will prevail away from
convection.
Outlook...
Tonight...Mainly VFR. A few evening showers and thunderstorms east
of Lake Ontario.
Thursday through Saturday...Mainly VFR.
Sunday...Mainly VFR with a chance of showers and thunderstorms
late in the day.
&&
.MARINE...
A weak cold front will cross the eastern Great Lakes this afternoon
into tonight, producing choppy conditions at times. Winds and waves
will generally stay below Small Craft Advisory criteria. A few
scattered thunderstorms this afternoon and evening may produce
locally higher winds and waves. Best chances of thunderstorms will
be across the lower Niagara River early to mid afternoon then for
the rest of the afternoon into the early evening along the southern
and eastern shores of Lake Ontario.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory from 11 AM this morning to 6 PM EDT this evening
for NYZ001>004-011-013-014.
MARINE...None.
&&
SYNOPSIS...Apffel/Hitchcock/JLA
NEAR TERM...Apffel/Hitchcock/JLA
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Apffel/Hitchcock/JLA
MARINE...Apffel/Hitchcock/JLAHazardous weather outlook, Jun 21, 2:18 PM EDT, 13 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 218 PM EDT Tue Jun 21 2022 NYZ005>008-010-012-019>021-085-221830- Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-Wyoming- Chautauqua-Cattaraugus-Allegany-Southern Erie- 218 PM EDT Tue Jun 21 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms may produce locally heavy rainfall and gusty winds Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>004-011-013-014-221830- Niagara-Orleans-Monroe-Wayne-Genesee-Livingston-Ontario- 218 PM EDT Tue Jun 21 2022 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms may produce locally heavy rainfall and gusty winds Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-221830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 218 PM EDT Tue Jun 21 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 1:52 PM EDT | Special Marine Warning | BUF | 53 min | |
| Jun 22, 2:14 PM EDT | Special Weather Statement | BUF | Erie | 46 min |
| Jun 22, 2:45 PM EDT | Special Marine Warning | BUF | 45 min | |
| Jun 22, 2:59 PM EDT | Special Weather Statement | BUF | Erie | 46 min |
| Jun 22, 3:40 PM EDT | Special Weather Statement | BUF | Orleans | 50 min |
| Jun 22, 3:45 PM EDT | Special Marine Warning | BUF | 45 min | |
| Jun 22, 4:10 PM EDT | Special Weather Statement | BUF | Monroe | 50 min |
| Jun 22, 4:23 PM EDT | Special Marine Warning | BUF | 37 min | |
| Jun 22, 4:30 PM EDT | Special Weather Statement | BUF | Cattaraugus | 45 min |
| Jun 22, 4:32 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Wyoming | 38 min |
| Jun 22, 4:35 PM EDT | Special Weather Statement | BUF | Ontario | 40 min |
| Jun 22, 5:16 PM EDT | Special Weather Statement | BUF | Ontario | 29 min |
| Jun 22, 5:44 PM EDT | Special Weather Statement | BUF | Wayne | 61 min |
| Jun 22, 6:16 PM EDT | Special Weather Statement | BUF | Wayne | 29 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.